Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 45, NWS Las Vegas, NV

July 15, 1999Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 1999, 8:56 PM PDT for Clark County, Lincoln County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 1999, 8:56 PM PDT (03:56 UTC)
Expired
Jul 15, 1999, 11:00 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clark County, NV, Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 160358
FFWLAS
NVC003-017-160600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
856 PM PDT THU JUL 15 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...BUNKERVILLE...LOGANDALE...
  MESQUITE...MOAPA
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHERN NEVADA

* UNTIL 11 PM PDT

* AT 856 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN 4 MILES SOUTH OF MOAPA...MOVING NORTHEAST AT 20 MPH.
  
* THESE STORMS ARE PRODUCING VERY HEAVY RAIN THAT WILL CAUSE RUNOFF  
  IN LOCAL WASHES INCLUDING THE TUQUOP...THE MEADOW VALLEY...AND     
  WASHES THAT DRAIN FROM THE VIRGIN MOUNTAINS TOWARD THE VIRGIN      
  RIVER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF WASHES
AND SMALL STREAMS. ADDITIONALLY...HIGHWAYS...UNDERPASSES AND OTHER
LOW LYING AREAS WILL BE SUBJECT TO FLASH FLOODING.

LAT...LON 3706 11469 3654 11468 3656 11406 3708 11406

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:50 PM PDT, 7 hours 6 minutes earlier.

Area forecast discussion, Jul 15, 1:50 PM PDT, 7 hours 6 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
150 PM PDT THU JUL 15 1999

SYNOPSIS...LINGERING MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE OVER
SOUTHERN NEVADA WILL PROVIDE FUEL FOR SOME THUNDERSTORMS THROUGH THE
EVENING...MAINLY SOUTH CENTRAL NEVADA...NEAR THE SIERRA...AND IN
NORTHERN MOHAVE COUNTY ARIZONA. OTHERWISE INCREASING SOUTHWEST FLOW
WILL CAUSE HUMIDITY LEVELS TO SLOWLY DROP EACH OF THE NEXT FEW DAYS.

DISCUSSION...WEAK HIGH LEVEL SHEAR VORTICITY SPREADING ACROSS MID TO
LOW LEVEL CONVERGENCE ZONE FROM EASTERN SIERRA ACROSS SOUTH CENTRAL
NEVADA AND NORTHERN MOHAVE COUNTY THIS AFTERNOON HELPING FIRE LOW-END
SCATTERED THUNDERSTORMS. INSTENSITY OF ACTIVITY FAIRLY STRONG WITH
STILL GOOD MOISTURE LEVELS...GOOD CAPE...AND SOME ADDED DIRECTIONAL
SHEAR.  WILL HAVE TO MONITOR THIS AREA REMAINDER OF AFTERNOON AND
EVENING. CELL MOVEMENT IS ACTUALLY LESS THAN YESTERDAY.  WILL COVER
THIS WITH SCATTERED THUNDERSTORMS MAINLY THIS EVENING AND MENTION
WIND GUST POTENTIAL TO 40 MPH AND LOCALLY HEAVY RAIN. IN SPITE OF
SHARP MID LEVEL DRYING NOTED ON WATER VAPOR SATELLITE...THE LOWER
ATMOSPHERE REMAINS ADEQUATELY MOIST FOR AT LEAST ISOLATED
THUNDERSTORMS THROUGH EARLY EVENING MOST AREAS TO THE SOUTH.

RATE OF DRYING AN ISSUE TODAY. ETA STILL MAINTAINS HIGHEST LOW LEVEL
MOISTURE ACROSS CENTRAL AND EASTERN ZONES THROUGH SATURDAY MORNING...
WHILE AVN AND NGM SIMILARLY AGRESSIVE IN DRYING.  BELIEVE IT WILL
TAKE AT LEAST ANOTHER DAY OF SOUTHWEST FLOW ALOFT TO SEE SIGNIFICANT
SURFACE DRYING...DESERTS STILL APPEAR UNIFORMLY MOIST...SO ISOLATED
THUNDERSTORMS ACROSS MAINLY HIGHER TERRAIN FOR FRIDAY LOOKS VALID
AGAIN. PREFER IN-BETWEEN THE TWO CHOICES ON RATE OF DRYING.

WILL BANK ON SOUTHWEST FLOW FINALLY BEING STRONG ENOUGH SATURDAY AS
NEXT STRONG SHORT WAVE CARVES OUT DEEP LOW ACROSS NORTHERN OREGON TO
DROP DEWPOINTS BACK INTO THE 30S/40S WEST OF THE COLORADO AND 40S/50S
TO THE EAST. ONE REAL NICE THING WITH THIS: ALTHOUGH TEMPERATURES
WILL WARM A DEGREE OR TWO EACH DAY WITH THE DRYING...SLIGHT HEIGHT
FALLS WILL KEEP HEIGHTS AND THICKNESSES BELOW NORMAL.  SO WE WILL
BENEFIT BOTH FROM RETURN TO DRIER AND A LITTLE BELOW NORMAL
TEMPERATURES THROUGH THE WEEKEND.

PLAYING DRY EXTENDED THROUGH MONDAY BEFORE THE MRF BRINGS A SLUG OF
MID LEVEL MOISTURE AROUND PERIPHERY OF REBUILDING FOUR-CORNERS RIDGE
TUESDAY AND INTO MAINLY SOUTHERN AND EASTERN FORECAST ZONES. THIS
APPEARS RELATED TO EVENTUAL DECAYING TROPICAL SYSTEM NOW IN EASTERN
PACIFIC AND WILL MAKE THE FAR EXTENDED A BIT OF A GUESS FOR A WHILE.
MCQUEEN

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:15 PM PDTFlash Flood WarningVEFClark90 min
Jul 15, 7:45 PM PDTFlash Flood WarningVEFClark70 min
Jul 15, 9:08 PM PDTFlash Flood WarningVEFClark2 hr
Jul 15, 10:07 PM PDTFlash Flood WarningVEFClark113 min

Nearby

Flash Flood Warnings in Nevada, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.